Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 22, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 24, 2020, 4:42 AM EDT for Marquette County, Michigan. It took effect at Sep 24, 2020, 10:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2020, 4:42 AM EDT (08:42 UTC)
- In effect from
- Sep 24, 2020, 10:00 AM EDT
- Expired
- Sep 24, 2020, 10:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Marquette, MI
County Marquette County, MI
The radar
The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078 WHUS43 KMQT 240842 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 442 AM EDT Thu Sep 24 2020 MIZ005-250200- /O.NEW.KMQT.BH.S.0022.200924T1400Z-200925T0200Z/ Marquette- 442 AM EDT Thu Sep 24 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Marquette County. * WHEN...From 10 AM EDT this morning through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 24, 3:55 AM EDT, 47 minutes earlier.
Area forecast discussion, Sep 24, 3:55 AM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Marquette MI 355 AM EDT Thu Sep 24 2020 .SHORT TERM...(Today and tonight) Issued at 345 AM EDT THU SEP 24 2020 Rain showers and thunderstorms moving in from the west are on the downward trend now. Overall, this convective event was met with pockets of heavy rain and some lightning early on. The better forcings were located along the WI/MI stateline and its in this area where the heaviest rain fell. Duel Pol radar estimates in this area highlight a linear zone along the stateline of roughly 1-2 inches of rain, with slightly higher radar estimates south of the border. For the remainder of the evening and through the day today, expecting this frontal boundary responsible for these showers to hover over the region. This will supporting additional rain showers and thunderstorms. The CAMS differ on the geographic coverage some; but generally speaking, there will be chance of rain over the entire forecast area today. By late afternoon into the early evening, the surface low should lift out of the region followed by mid-level height rises. Highs should only top out in the mid 60s in the interior and south, and near 60 by Lake Superior. Guidance suggests low level moisture lingering over night tonight, making for a moist and an overcast period. As temps fall, expecting patchy fog to develop. Overnight lows should largely bottom out in the 50s with isolated high 40s possible in the interior. .LONG TERM...(Friday through Wednesday) Issued at 345 AM EDT THU SEP 24 2020 Models are still advertising an active pattern developing for the weekend into next week. Multiple cold fronts will move through the area this weekend and by early next week ensembles are in fairly good agreement that an anomalous upper level trough with 500mb anomalies of -10 to -18 dam will build somewhere over the Great Lakes and portions of the Ohio River valley. The details such as timing and placement still differ between the ensembles and deterministic models but it looks likely that we will be dealing with below average temperatures by early next week along with periods of showers. A shortwave ridge will push east Friday night as troughing begins to build into the Great Lakes. An accompanying cold front will bring a chance for showers and thunderstorms with it, exiting the far east Saturday morning. The cold front washes out and southerly flow will return on Saturday afternoon as a warm front lifts north in response to a lee surface trough pushing east into Saskatchewan. Saturday night a cold front will move though, finally pushing the relatively warm and moist air east out of the area. Sunday's temperatures will still be in the 60s but another cold front follows Sunday night with stronger CAA into early next week. Blended temps are only in the 40s for highs on Wednesday. Shortwaves rotating around the upper low will bring reinforcing cold fronts along with precipitation associated with the front/shortwave as well as periods of upslope and lake-effect precipitation. The GFS is showing 850mb temperatures down to -8C by Wednesday afternoon with inversion heights around 4000 feet. Temperature profiles could fall enough over the interior to support at least some snow flakes reaching the ground by late Wednesday. At this time the airmass does not look cold enough for accumulating snowfall and Lake Superior should modify the airmass quite a bit with water temperatures will in the 40s and 50s. Confidence remains low on timing and placement of the features this far out. Though chances for precipitation encompass most of the Saturday through Wednesday time frame there will likely be dry periods as well. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 119 AM EDT THU SEP 24 2020 This evening, a weak stationary front will be the focus for showers and thunderstorms with the best chance of rain at IWD and near the Wisconsin border while lower chances are expected at CMX and SAW. Once the rain moves out, lower cigs are expected to develop, with low-end MVFR likely at CMX and IWD, and IFR expected at SAW by Thursday morning. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 345 AM EDT THU SEP 24 2020 ...The main period of concern will be early next week with models advertising a fall storm.... Northeast winds of around 20 knts over the west will persist through today as a weak low pressure passes to the south. A few 25 kts gusts are possible on the west half today. Winds weaken tonight into Friday but southerly flow returns late Friday night with winds of 20-25 kts. Light winds are expected again on Saturday before the shift west 20-25 kts behind a cold front on Sunday. Models suggest a strong storm system is a possibility early next week, although the details (including exact timing) are not yet clear. For now, best to be on alert for potential stronger winds early next week that could reach gale force if a stronger solution is realized. Anomalously cold air for this time of year will then move in for the middle of next week, leading to more periods of stronger winds. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JP LONG TERM...NL AVIATION...JLB MARINE...NL
Hazardous weather outlook, Sep 24, 4:36 AM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 436 AM EDT Thu Sep 24 2020 MIZ001>007-009>014-084-085-250845- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 436 AM EDT Thu Sep 24 2020 /336 AM CDT Thu Sep 24 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight There is a chance for a few thunderstorms today, mainly south. There is a moderate to high swim risk for the Lake Superior beaches of Marquette County today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms Friday night into Saturday, and then again Saturday night into Sunday. Additional thunderstorms may be possible early next week. There is a high swim risk for the Lake Superior beaches of Schoolcraft County Friday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-250845- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 436 AM EDT Thu Sep 24 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday night into Saturday, and then again Saturday night into Sunday. Additional thunderstorms may be possible early next week. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-250845- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 436 AM EDT Thu Sep 24 2020 /336 AM CDT Thu Sep 24 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday night into Saturday, and then again Saturday night into Sunday. Additional thunderstorms may be possible early next week. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. NJL
In the hours before
Special weather statement, Sep 24, 1:43 AM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Marquette MI
1243 AM CDT Thu Sep 24 2020
MIZ009-010-240630-
Gogebic MI-Iron MI-
1243 AM CDT Thu Sep 24 2020
...STRONG STORM MOVING INTO SOUTHEAST GOGEBIC AND IRON COUNTIES...
At 1242 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Phelps, or 12 miles west of Iron River, moving
east at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Iron River, Stambaugh, Caspian, Gaastra, Tamarack Lake, Hagerman
Lake, Gibbs City, Golden Lake and Mineral Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4625 8902 4626 8863 4599 8862 4599 8866
4602 8869 4602 8878 4603 8884 4613 8907
4616 8922 4618 8925
TIME...MOT...LOC 0542Z 269DEG 23KT 4612 8890
JPThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 9:45 PM EDT | Special Weather Statement | MQT | Dickinson | 45 min |
| Sep 24, 1:43 AM EDT | Special Weather Statement | MQT | Iron | 47 min |
| Sep 24, 10:40 AM EDT | Small Craft Advisory | MQT | 9 hr |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.